Oklahoma, 2021

High Wind in Oklahoma, April 1, 2021

April 1, 2021 · NWS OUN · 1 event in 1 county or zone

A strong front brought unseasonably cold temperatures to the region along with strong wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong front brought unseasonably cold temperatures to the region along with strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 1, 5:22 AM CST, 3 minutes earlier.

Area forecast discussion, Apr 1, 5:22 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 AM CDT Thu Apr 1 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 323 AM CDT Thu Apr 1 2021

After a cool start to the morning, southerly winds will increase
today and temperatures will warm as the surface ridge moves east
of the area and low pressure develops over the central High
Plains. Winds will not be excessively high today, but will be
enough for some elevated fire weather conditions in the west
when combined with relatively low humidity this afternoon (see
below).

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 228 AM CDT Thu Apr 1 2021

The forecast will remain dry through at least early next week.
Temperatures will also warm through the weekend into early next week
with highs in the 80s to near 90 by Tuesday. Breezy southerly winds
are expected Friday across parts of the fa. Winds might be slightly
weaker Saturday with breezy/windy conditions Sunday through Tuesday.
The multiple days of southerly winds are expected to transport
moisture into the area over the weekend into next week.

Models show a mid/upper low moving into the Great Plains towards the
middle of next week although there differences in path and timing of
this system. Models also show an associated cold front will move
across the region. The GFS shows the low moving into the central
Plains and then into the Great Lakes region whereas the ECMWF shows
a more compact low moving from the Pacific NW SE, eventually moving
across OK into the lower Mississippi valley. The ECMWF would produce
showers and thunderstorms across much of the fa whereas the GFS
would maybe have a low chance for some rain in eastern parts of the
fa the middle of next week. With the model differences did not make
any major changes to the initialization which shows a dry forecast
for much of the area for now but this will likely change as
hopefully models come into better agreement.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM CDT Thu Apr 1 2021

Clear skies are expected through the forecast period. Light and
variable winds this morning will become southerly this morning and
increase, especially in the west. Some non-convective low-level
wind shear is expected to develop late tonight across at least
northwestern Oklahoma.

&&

.FIRE WEATHER...
Issued at 323 AM CDT Thu Apr 1 2021

Winds will increase from the south today, and be sufficient for
some Elevated fire weather conditions across far western sections
of Oklahoma and north Texas where humidity will fall to about 20
percent this afternoon. Lighter winds farther east will keep fire
weather Cointon's lower.

Breezy southerly winds along with a still fairly dry airmass
could lead to Elevated to possibly Near Critical fire weather
conditions Friday afternoon across western portions of the
forecast area. Elevated conditions will also be possible early
next week due to warm/hot temperatures and breezy/windy south to
southwest winds. 26/25

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  40  67  47  71 /   0   0   0   0
Hobart OK         41  67  47  74 /   0   0   0   0
Wichita Falls TX  40  69  48  72 /   0   0   0  10
Gage OK           41  68  45  77 /   0   0   0   0
Ponca City OK     39  68  47  74 /   0   0   0   0
Durant OK         38  67  47  69 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning until 9 AM CDT this morning for OKZ006>008-
     011>013-018>020.

TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Apr 1, 2:17 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
317 AM CDT Thu Apr 1 2021

OKZ004>048-050>052-TXZ083>090-020830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
317 AM CDT Thu Apr 1 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Freeze...
At or below freezing temperatures will remain possible across
portions of northern Oklahoma early this morning.

.Fire Weather...
Elevated fire weather conditions could develop this afternoon in
parts of far western Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
Friday afternoon due to breezy southerly winds and relatively dry
air. Elevated fire weather conditions will also be possible early
next week due to gusty southerly winds and warmer temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Comanche

When
April 1, 5:25 AM CST
Where
Comanche forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956993.